International Journal of Mathematics and Mathematical Sciences
Volume 2005 (2005), Issue 3, Pages 487-490
A note on Diophantine approximation
Departamento de Matemáticas, Universidad de Jaén, (Jaén), Linares 23700, Spain
Received 15 July 2003; Revised 21 April 2004
Copyright © 2005 J. M. Almira et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We prove the existence of a dense subset of such that for all there exists a subgroup of infinite rank of such that is a discrete subgroup of for all but it is not a discrete subgroup of for any .
Given a set of nonnegative real numbers , a -polynomial (or Müntz polynomial) is a function of the form (). We denote by the space of -polynomials and by the set of integral -polynomials. Clearly, the sets are subgroups of infinite rank of whenever , (by infinite rank, we mean that the real vector space spanned by does not have finite dimension. In all what follows we are uniquely interested in groups of infinite rank). Now, it is well known that the problem of approximation of functions on intervals by polynomials with integral coefficients is solvable only for intervals of length smaller than four and functions which are interpolable by polynomials of on a certain set (which we call the algebraic kernel of the interval ) . Concretely, it is well known that is a discrete subgroup of whenever and is the smallest number with this property (for these and other interesting results about approximation by polynomials with integral coefficients, see [1,3] and the references therein. See also the other references at the end of this note). This motivates the following concept.